Jump to content

Gn0M3K1nG: Surviving Pristiq


Gn0M3K1nG

Recommended Posts

Hi.  I came across this site over and over again.  Lots of interesting information on this site.  Looks to be an excellent resource, so I thought I'd start up a thread.  Maybe chronicle what's happening and use this as a journal to help me on my journey.

 

I've been on 50 g of Pristiq for depression for 2 years.  I just turned 40 a few months ago.  I started taking Pristiq because I felt so angry, so sad - nothing but negative thoughts and feelings.  Feelings of self pain - that I've held on to for years.  I was scared to go on AD initially.  I heard stories of people turning into zombies and such.  I didn't want to do that to my family.  I have 3 kids - two girls and a boy.

 

I started with something - some SSRI - don't remember...and it was not good.  I drove home from work one day....when I clearly shouldn't have.

 

Shortly after I switched to Pristiq and have been on them now for almost exactly 2 years.  I did some counselling over that time and learned some things about myself.  Unexpectedly soon, the negative thoughts and feelings went away.  I also discovered that I have anxiety - being a constant thinker.  I stopped thinking and worrying so much.  And so life continued like this for a while.  I never regarded Pristiq as a permanent solution...it was a temporary thing...

 

Over time, I realized that my Pristiq may be affecting me in negative ways.  I discovered my testosterone levels were low.  My blood pressure was chronically high.  So I added in hormone replacement therapy for the low T and BP meds for the high BP.  Those started having their own side effects.  I decided enough was enough.  I no longer wanted to keep adding drugs to counter what I suspected was caused by Pristiq (based on lots of research and heresay in various forums and blogs).

 

i believed that I could get off the meds.  The depression may be there, so might the anxiety, but I wouldn't know until I was off.  I felt good...i was ready to try.

 

I went to my doctor on Jan 3rd.  He was for it.  Right on.  The plan was to one day on, one day off.

 

Jan 4th.  First day off.  Went to work...all was normal.  Started getting "buzzy" in my head at about 9 AM.  I was back home by 1030 AM.  The rest of that day was a nightmare.  Headache, extreme dizziness, fatigue, extremely vivid and strange dreams and not knowing if they were real or not when I woke up.  Not a good day by any stretch.

 

Jan 5th.  Back on.  Tired and head-achy all day.  Could be caffeine withdrawal, as I didn't have coffee at all that day.  Also a terrible day, but not has bad as the 4th.

 

Jan 6th.  Back off.  Jan 7th.  Back on...  Flip, flop, flippety flop.

 

Up to today.  I've not gone back to work since the 4th.  I won't go back to work.  I'm scared to drive because things can change for me on a dime.  I can fly though 2 highs and lows in a 2 hour period.  I had to quit going to the gym - I planned on using intense training as a tool to help me though this.  But that's just not available to me.  I just don't feel right.

 

I've felt like I haven't had a proper sleep in days.  I have late insomnia (not usual).  Last night I was up until nearly 2 AM.  Woke up just after 6 - just over 4 hours sleep.  Felt like I didn't sleep at all.  Like I missed out on my REM sleep or something.  In spite of the not feeling like I slept for such a short period, I felt surprisingly ok.

 

I made an appointment with my doctor to see him today - partially to get off work (I'm lucky enough to have that privilege and support), and partially to talk about better options.  Based on all I've read on this site and others, one on, one off is not a way to go.  My regular GP is on holidays (boo!), so I'm going to see another doc.  Might be a good thing -  a second opinion.

 

Based on what I see here, my options are:

  1. Cut Pristiq down.
  2. Switch to Effexor XR and taper off that.

I know I can do Effexor - I tried it back in October with the intention of coming off - but I would get regular (weekly) headaches and was going out of the country for 3 weeks.  Did not want that on a family vacation, so I went back to Pristiq.  If that way is an easier way to taper, then I'll put up with the regular headaches.

 

Cutting Pritiq:  I know it says not to.  But I've read many sources that says the coating is not a true coating, and that it's in the matrix of the tablet itself.  So I'll invest in a good pill cutter and taper down 1/4 at a time.  That's 25%.  I know that's more than 10% at a time - as suggested - but based on a fancy excel sheet I did, it'll never end.  If i follow that to the strictest letter of the law, I go down to 6.7 g by August 2018.  That's a year and a half away!  When does it end??  If I go slower, I'd also get a good scale...

 

(Warning:  Corporate rant ahead!)  Of course Pfizer offers nothing on how to get off this thing - leaving everyone guessing (my GP and pharmacist included - who I consulted on this on/off option before I started).  Why would they publicize that?  They're in the business of making money off these drugs - not actually helping people get off them.  They'd lose money that way, right?  This site has had more information on it than anywhere else I've found.

 

I want to give up.  It hurts.  I can't imagine trying to go through this to get off this stuff.  Is it even worth it?  What if I'm not better?  Lots of people are on AD for life right?  i want to get back to work, life, training, my family.  I don't want to put my life on hold for 5 months to get off this drug.  Do I have a choice?

Link to comment

Oops...I didn't read the sticky before I wrote this and captioned my article.   :(  And can't figure out a way to change the topic title.

Link to comment
  • Moderator Emeritus

Oops...I didn't read the sticky before I wrote this and captioned my article.   :(  And can't figure out a way to change the topic title.

 

Per your request, I have modified the title.

 

In response to the substance, there is a lot in there and I have to head out in a moment so I can only write generally.  I will return and other mods will jump in.  

 

If you want to get off the Pristiq, and only you can decide how important that is to you, you have to commit and expect that it will take you time and be a slow process.  5 months would be unreasonably short in my view.  A year and a half or more is probably more in the range given that you were a "reasonably" short term user.  These drugs are nothing to fool around with as you've clearly seen as you've tried to come off.  Even a 2 year period will have modified your brain chemistry so that "undoing" the changes will take time and a slow process.  

 

As to "Lots of people are on AD for life" -- that is probably true but a lot of them get sicker and sicker over time and never know why.  The long-term outcomes of psych meds generally are not good (on this see Robert Whittaker, Anatomy of an Epidemic) and in the case of A/Ds may lead to "tardive dysphoria" -- a chronic form of depression that does not really respond to much of anything (the jury is out on this and whether that heals over a long enough period of time).

 

Again, only you can decide.  We offer help for those who want to taper off but we try not to "push" anyone in that direction if they don't want to go there willingly.  This is hard enough when you WANT to get off.

 

Best,

 

Andy

Sertraline 50mg and Clonazapam .375mg from 2000 -- symptoms of dizziness Spring 2012

increased to .5 Clonazapam and 100mg Sertraline -- no improvement

Benzo microtaper from November 2012 to November 2014 (followed benzo sites "taper benzo first")

Started Sertraline taper in December 2014 cut by 25mg to 75mg; 62.5mg 1/1/15 and 50mg on 2/1/15

Held at 50mg through April 5 to use liquid 
Reduced dosage in 10% or less drops from 50mg to 25mg -- at single tablet of 25mg on 10/5/15

Transitioned to all liquid for accuracy while tapering -- Horrible insomnia -- back to 25mg liquid and held until October 1, 2016

10/16 -- 11/18 tapered very slowly to 10.6mg.  No real improvement and never really stable so updosed to 12.5mg (1/2 a pill) for convenience and long hold.

After 8+ months of holding with no noticeable improvement decided to add .4ml of liquid Prozac (about 1.5mg) to see if that improves the situation

Supplements, Magnesium, D3, Omega 3, curcumin, Valerian, 81mg Aspirin, L-Theanine, Vit. C,

 

Link to comment
  • 8 months later...

How is your pill cutting going?  I too was on 50 mg Pristiq— it was too much. Doing ok now down to 25mg extended release + 12.5mg cut (1/2 25mg ER pill) for a total of 37.5mg. I feel ok , little wierd... I’m going to wait a couple weeks and stabilize before I go down any further in reduction .

June-Current Started Pristiq 50mg 

March-June Discontinued Wellbutrin. 

February 15-March 1 2017: Taper Wellbutrin. 

December 24, 2016- Feb. 15 2017: Switched to Wellbutrin 150mg 2x/day after Genesight testing; 

August 4-December 23, 2016: Reinstate celexa

March 18-August 3, 2016: Switched to Prozac 

Feb-March 2016   Reinstate celexa

Jan-Feb 2016  Tapered 5mg/every week to 0mg

August 2015-Jan. 2016: Celexa 30mg

2008-2016: Celexa 30-40mg/day for anxiety

2006-2007: Strattera ?80mg/day + xanax

 

Link to comment
  • ChessieCat changed the title to Gn0M3K1nG: Surviving Pristiq

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy